Georgia, 2013Damaging Winds in Georgia, July 17, 2013
July 17, 2013 · NWS CAE · 4 events in 3 counties and zones
Scattered severe thunderstorms produced some large hail and damaging winds over portions of the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms produced some large hail and damaging winds over portions of the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 17, 3:53 PM EST, 17 minutes earlier.
Area forecast discussion, Jul 17, 3:53 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
453 PM EDT WED JUL 17 2013
.SYNOPSIS...
HIGH PRESSURE RIDGE ACROSS THE MIDWEST WILL DOMINATE THE WEATHER
ACROSS THE REGION FOR THE NEXT COUPLE OF DAYS. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
REMAINDER OF THE WEEK.
&&
.NEAR TERM /TONIGHT/...
CONVECTION CONTINUES IN A STRONGLY UNSTABLE ENVIRONMENT. SHEAR IS
NOT VERY STRONG AND EXPECT STORMS TO BECOME OUTFLOW DOMINATED
WHILE SOME ORGANIZATION IS POSSIBLE ASSOCIATED WITH A WEAK
SHORTWAVE ROTATING AROUND THE UPPER RIDGE. MENTION OF WIDESPREAD
SHOWERS AND THUNDERSTORMS TO CONTINUE FOR THE NEXT SEVERAL HOURS
OVER MUCH OF THE AREA. AFTER MIDNIGHT...AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT.
CONVECTION SHOULD WANE AFTER SUNSET WITH THE LOSS OF HEATING
WHILE DEBRIS CLOUDS COULD LIMIT THE AMOUNT OF COOLING EARLY IN THE
NIGHT. SOME DRIER AIR ALOFT NOTED ON THE WATER VAPOR IMAGERY COULD
SET UP THE POTENTIAL FOR SOME EARLY MORNING FOG...MAYBE
DENSE...BUT TOO MUCH UNCERTAINTY TO FORECAST WITH CONFIDENCE AT
THIS POINT. OVERNIGHT LOWS GENERALLY IN THE LOWER 70S.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE IS EXPECTED TO WEAKEN BY THURSDAY NIGHT AS HEIGHTS
FALL ACROSS THE REGION. ALTHOUGH AIRMASS WILL BECOME
MODERATELY/STRONGLY UNSTABLE THURSDAY AND FRIDAY...MODELS NOT
SHOWING MUCH IN THE WAY OF DISTURBANCES MOVING ACROSS THE REGION.
AT THE SURFACE...MODELS DO SHOW A WEAK SURFACE TROUGH. MODELS SHOW
UPPER TROUGH DEVELOPING ACROSS THE REGION BY FRIDAY NIGHT. PWAT
VALUES A BIT LOWER THAN PREVIOUS DAYS AROUND 1.7-1.8 INCHES. BUT
STILL HIGH ENOUGH TO GO 20-30 PERCENT CHANCE DIURNAL CONVECTIVE
ACTIVITY. DECIDED TO LIMIT MAINLY DURING AFTERNOON AND EVENING
HOURS WITH NOT MUCH AFTER MIDNIGHT. ATMOSPHERE SHOULD BECOME
UNSTABLE WITH STRONG SURFACE HEATING IN THE AFTERNOON HOURS. NAM
LIS -5 IN THE AFTERNOON EACH DAY. CAPES OVER 2500 J/KG THURSDAY
AFTERNOON AND OVER 3000 J/KG FRIDAY AFTERNOON. STRONG LOW LEVEL
LAPSE RATES MAY SUPPORT AFTERNOON/EVENING CONVECTIVE ACTIVITY. SPC
HAS REGION IN GENERAL THUNDERSTORM AREA THURSDAY AND FRIDAY. IN
ADDITION... MODELS INDICATE AN INCREASE IN SURFACE BOUNDARIES FROM
CONVECTIVE OUTFLOW BOUNDARIES TO LOW LEVEL CONVERGENCE TO POSSIBLE
SEA BREEZE INTERACTIONS THAT MAY LEAD TO AN INCREASE IN POPS. WITH
MORE SUN THAN CLOUDS...WILL SHOW A BIT OF AN INCREASE IN HIGH
TEMPERATURES...LOWER 90S THURSDAY AND MIDDLE 90S FRIDAY. OVERNIGHT
LOWS IN THE LOWER TO MIDDLE 70S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS IN GOOD AGREEMENT. BOTH GFS AND ECMWF SHOW
UPPER TROUGH DISPLACING UPPER RIDGE IN EASTERN CONUS SATURDAY AND
CONTINUING THROUGH TUESDAY. THEN...UPPER TROUGH STRENGTHENS SOME
BY WEDNESDAY. THIS WEATHER PATTERN IS EXPECTED TO PULL A COLD
FRONT IN THE GREAT LAKES AREA SATURDAY TO THE CAROLINAS MONDAY
AND TUESDAY. THE FRONT SHOULD STALL IN THE VICINITY OF THE REGION
BY WEDNESDAY. THE WEATHER IS EXPECTED TO BE UNSETTLED AS THE
UPPER TROUGH PICKS UP SOME TROPICAL MOISTURE FROM THE SOUTH
BY SUNDAY WITH PWATS RUNNING AROUND 2 INCHES OR JUST ABOVE THROUGH
TUESDAY. THEN...WEDNESDAY IS A BIT DRIER WITH PWATS AROUND 1.8
INCHES. GENERALLY LIKED MOS GUIDANCE POPS. DECIDED TO TREND POPS
IN A DIURNAL NATURE WITH 40-60 PERCENT DAYTIME AND EARLY EVENING
POPS SATURDAY THROUGH TUESDAY. WILL LOWER TO 20-30 PERCENT
OVERNIGHT. WEDNESDAY SHOULD BE A BIT DRIER AND MORE SUMMER-LIKE
WITH 20-30 DAY AND NIGHT-TIME POPS. AGREE WITH MOS TEMPERATURE
GUIDANCE...HIGHS AROUND 90 SATURDAY AND SUNDAY AHEAD OF THE
COLD FRONT...AND HIGHS IN THE UPPER 80S MONDAY THROUGH WEDNESDAY.
NIGHT-TIME LOWS IN THE LOWER TO MIDDLE 70S SATURDAY AND SUNDAY
NIGHTS...THEN MAINLY THE LOWER 70S MONDAY AND TUESDAY NIGHTS.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
IFR VSBYS POSSIBLE IN SHOWERS AND THUNDERSTORMS 21Z-02Z ACROSS
THE REGION. GENERALLY NORTHWEST TO NORTHERLY ENVIRONMENTAL WINDS
THROUGH 06Z BEFORE WINDS BECOME CALM TO LIGHT AND VARIABLE. SOME
DRIER AIR IS MOVING OVER THE AREA ALOFT AND MAY SET UP A SCENARIO
FOR FOG DEVELOPMENT LATE TONIGHT. WILL FORECAST MVFR VISIBILITIES
AFTER 10Z BUT NOT GOING AS LOW AS LAMP GUIDANCE SUGGESTS...THOUGH
THE POSSIBILITY OF DENSE FOG DOES EXIST WITH ABUNDANT LOW LEVEL
MOISTURE AND DRIER AIR ALOFT.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 17, 2:31 PM EST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT WED JUL 17 2013
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
331 PM EDT WED JUL 17 2013
...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.
RIVER FLOODING...PLEASE LISTEN TO NOAA WEATHER RADIO...OR GO TO
WEATHER.GOV FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
RIVER FLOODING. PLEASE LISTEN TO NOAA WEATHER RADIO...OR
GO TO WEATHER.GOV FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 17, 3:02 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 3 W LUGOFF 34.23N 80.73W
07/17/2013 KERSHAW SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTING TREES DOWN ON SC
34 AT 25 MILE CREEK RD
&&
HCLocal storm report, Jul 17, 3:02 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
402 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 3 W LUGOFF 34.23N 80.73W
07/17/2013 KERSHAW SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTING TREES DOWN ON SC
34 AT 25 MILE CREEK
&&Local storm report, Jul 17, 3:24 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
424 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 2 SE ELGIN 34.15N 80.76W
07/17/2013 KERSHAW SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES DOWN ON
LARRY JEFFERS ROAD.
&&
WLRLocal storm report, Jul 17, 3:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 SSE ELKO 33.34N 81.35W
07/17/2013 E1.00 INCH BARNWELL SC LAW ENFORCEMENT
DISPATCH REPORTED 1 INCH HAIL AND TREES DOWN
&&
HC/BCLocal storm report, Jul 17, 4:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 2 NE NEW ELLENTON 33.44N 81.66W
07/17/2013 AIKEN SC LAW ENFORCEMENT
TREES DOWN NEAR NEW ELLENTON
&&
HC/BCLocal storm report, Jul 17, 4:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 1 S SPRINGDALE 33.94N 81.11W
07/17/2013 56 MPH LEXINGTON SC ASOS
CAE ASOS REPORTED A 56 MPH WIND GUST AT 4:46
PM.
&&
HCThunderstorm Wind, Burke
- When
- July 17, 4:10 PM EST to 4:14 PM EST
- Where
- Burke County, 5.36 mi NNE of Greens Cut
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -81.940
Dispatch reported a couple of trees down on Hwy 56 North near the Richmond County Line.
Thunderstorm Wind, Lincoln
- When
- July 17, 7:20 PM EST to 7:24 PM EST
- Where
- Lincoln County, Curry Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 33.830, -82.530
Sheriff reported numerous trees and powerlines down around the county.
Thunderstorm Wind, McDuffie
- When
- July 17, 8:10 PM EST to 8:14 PM EST
- Where
- McDuffie County, 3.1 mi SW of Dearing
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 33.390, -82.420
Sheriff reported trees and powerlines down along Hobbs Mill Road in Dearing.
Thunderstorm Wind, McDuffie
- When
- July 17, 8:20 PM EST to 8:24 PM EST
- Where
- McDuffie County, 4.15 mi SSW of Boneville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.380, -82.490
Sheriff reported trees down along Quail Farm Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453734, 453735, 453736, 453737.